Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 196, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2018, 9:31 PM MDT for Converse County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 9:31 PM MDT (03:31 UTC)
- Expired
- Jul 27, 2018, 10:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Converse County, WY
The radar
The Riverton/Lander radar (KRIW), 228 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
867
WUUS55 KCYS 280331
SVRCYS
WYC009-280400-
/O.NEW.KCYS.SV.W.0196.180728T0331Z-180728T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
931 PM MDT FRI JUL 27 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
North central Converse County in east central Wyoming...
* Until 1000 PM MDT.
* At 931 PM MDT, a severe thunderstorm was located 13 miles south of
Pine Tree Junction, or 28 miles southwest of Wright, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4333 10544 4316 10570 4344 10595 4350 10586
4350 10575
TIME...MOT...LOC 0331Z 314DEG 27KT 4342 10583
HAIL...1.00IN
WIND...60MPH
$$
Lyons2 follow-up statements
321
WWUS55 KCYS 280351
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
951 PM MDT FRI JUL 27 2018
WYC009-280400-
/O.CON.KCYS.SV.W.0196.000000T0000Z-180728T0400Z/
Converse WY-
951 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR NORTH CENTRAL CONVERSE COUNTY...
At 950 PM MDT, a severe thunderstorm was located 21 miles south of
Pine Tree Junction, or 31 miles south of Wright, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4330 10550 4318 10567 4335 10579 4339 10571
TIME...MOT...LOC 0350Z 314DEG 27KT 4332 10568
HAIL...1.00IN
WIND...60MPH
$$
Lyons922
WWUS55 KCYS 280355
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
955 PM MDT FRI JUL 27 2018
WYC009-280405-
/O.EXP.KCYS.SV.W.0196.000000T0000Z-180728T0400Z/
Converse WY-
955 PM MDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CONVERSE COUNTY
WILL EXPIRE AT 1000 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4330 10550 4318 10567 4335 10579 4339 10571
TIME...MOT...LOC 0355Z 314DEG 27KT 4331 10567
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:17 PM MDT, 14 minutes earlier.
Area forecast discussion, Jul 27, 9:17 PM MDT, 14 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 917 PM MDT Fri Jul 27 2018 .UPDATE... Issued at 913 PM MDT Fri Jul 27 2018 Tornado Watch for most of the eastern plains of southeast Wyoming and western Nebraska has been allowed to expire tonight. A few lone severe thunderstorms are still being detected across Converse county with golf ball sized hail possible. These storms will gradually work their way into Niobrara county and possibly the northern Nebraska panhandle past midnight, but should diminish in intensity. Isolated showers and thunderstorms are possible late tonight along/east of I-25 with a brief break expected Saturday morning. && .SHORT TERM...(This evening through Saturday) Issued at 317 PM MDT Fri Jul 27 2018 Active weather to continue today into Saturday. Severe thunderstorms likely both days. Currently...Second of three shortwaves seen on water vapor imagery moving through southern Wyoming at this time. Likely the main factor on rapid development of storms to our west across southern Carbon, Albany Counties along the stalled out frontal boundary. Storms are severe as we just got a report of quarter sized hail just west of Cheyenne. Third shortwave seen across northwestern Wyoming, tracking southeast in the northwest flow. This third shortwave is the one thats most concerning as very short term guidance showing more widespread thunderstorm activity developing towards 00Z this afternoon. Latest SPC Mesoanalysis showing pretty unstable conditions late afternoon with surface based CAPE around 3000-3500J/KG. Effective bulk shear increases to 65kts by 00Z with 250mb jet finger of 65-70kts tracking in with the upper shortwave. 0-1km Helicity really ramps up from Douglas down to Sidney, on the order of 150 to 230 m2/s2. So does look like tornadoes are a good bet with the storms that form off to our east. Sig TOR parameter at 21Z at 1 from Douglas down to Cheyenne, indicating any tornado that does develop could be quite strong. Saturday looks like another active day as surface frontal boundary will still be along the Laramie Range and another upper shortwave tracks from northwest to southeast. Shear may be even better Saturday as upper jet increases to 80kts. .LONG TERM...(Saturday night through Friday) Issued at 425 AM MDT Fri Jul 27 2018 The active thunderstorm pattern will continue through Sunday with more daily afternoon risks for strong to severe storms, due to strong shear and deep moisture for this time of year. Meanwhile, the upper level ridge expected to build over the area during the middle of next week, which will help dry us out a bit. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 514 PM MDT Fri Jul 27 2018 Weather still active this evening with scattered showers and thunderstorms through mid evening. Favorable southeast winds tonight likely to bring IFR conditions back to KSNY and KAIA after 09Z. Another busy day Saturday afternoon as thunderstorms begin to develop. && .FIRE WEATHER... Issued at 217 PM MDT Fri Jul 27 2018 Minimal fire weather concerns expected through Sunday before drying begins next week. Wetting rains fairly widespread, especially along and east of the Laramie Range. Afternoon humidity well above critical levels with good to excellent humidity recoveries through Sunday. Start to dry Monday with western FWZs experiencing near critical afternoon humidity from Monday on into the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...TJT SHORT TERM...GCC LONG TERM...GCC AVIATION...GCC FIRE WEATHER...GCC
Hazardous weather outlook, Jul 27, 4:58 AM MDT, 16 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 458 AM MDT Fri Jul 27 2018 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 281100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- South Laramie Range Foothills-Central Laramie County- East Laramie County- 458 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT More strong to severe thunderstorms are expected today with the best chance of severe storms mainly along and east of the I-25 corridor. The main threats will be large hail, damaging winds, and perhaps a couple of tornadoes. These storms will generally move southeast at 30 to 35 mph. The storms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The active pattern will continue with more scattered strong to severe thunderstorms anticipated Saturday and Sunday. .Spotter information statement...Skywarn spotter activation can be expected this afternoon and evening. WYZ103>106-109>116-281100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 458 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A few strong thunderstorms will be possible this afternoon and early this evening with the main threats being small hail and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will continue Saturday and Sunday with more chances of strong thunderstorms. The main threats will be small hail and gusty winds. .Spotter information statement...Skywarn spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 27, 5:29 PM MDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT FRI JUL 27 2018
WYZ101-103-105-280015-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
529 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY AND
SOUTHWESTERN CONVERSE COUNTIES UNTIL 615 PM MDT...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Edness K Wilkins State Park, or 15 miles southeast
of Casper, moving southeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Campbell Creek Campground, Little Medicine School and Boxelder.
This includes Interstate 25 in Wyoming between mile markers 167 and
174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT for southeastern
and east central Wyoming.
LAT...LON 4255 10607 4294 10606 4280 10584 4241 10567
4227 10607
TIME...MOT...LOC 2328Z 317DEG 43KT 4270 10609
TrudelLocal storm report, Jul 27, 5:53 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 17 S GLENROCK 42.61N 105.86W
07/27/2018 E0.88 INCH CONVERSE WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 27, 6:16 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 17 S GLENROCK 42.61N 105.86W
07/27/2018 E1.00 INCH CONVERSE WY TRAINED SPOTTER
&&
BCHAPMANSpecial weather statement, Jul 27, 7:04 PM MDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Cheyenne WY 704 PM MDT FRI JUL 27 2018 WYZ103-106-107-117-280145- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY-South Laramie Range Foothills WY- 704 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY... NORTHWESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 745 PM MDT... At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Garrett, or 23 miles west of Wheatland, moving southeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bordeaux, Slater and Westview Circle. This includes Interstate 25 in Wyoming between mile markers 62 and 75. A Tornado Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4209 10556 4222 10539 4189 10475 4165 10504 TIME...MOT...LOC 0103Z 313DEG 33KT 4210 10541 Lyons
Local storm report, Jul 27, 8:19 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
819 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 14 W CHEYENNE 41.15N 105.06W
07/27/2018 M1.50 INCH LARAMIE WY TRAINED SPOTTER
SOCIAL MEDIA REPORT. ALONG HAPPY JACK ROAD WEST OF
CHEYENNE.
&&
TTRUDELSpecial weather statement, Jul 27, 9:25 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
925 PM MDT FRI JUL 27 2018
WYZ101-280415-
Converse County Lower Elevations WY-
925 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 1015 PM MDT...
At 925 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Pine Tree Junction, or 28 miles southwest of Wright,
moving southeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Converse County.
LAT...LON 4321 10532 4302 10558 4343 10604 4350 10593
4350 10578
TIME...MOT...LOC 0325Z 316DEG 33KT 4344 10588
LyonsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:08 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 52 min |
| Jul 27, 7:04 PM MDT | Special Weather Statement | CYS | Platte | 41 min |
| Jul 27, 7:09 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 29 min |
| Jul 27, 8:01 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 29 min |
| Jul 27, 8:25 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 50 min |
| Jul 27, 9:03 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 42 min |
| Jul 27, 9:25 PM MDT | Special Weather Statement | CYS | Converse | 50 min |
| Jul 27, 9:36 PM MDT | Special Weather Statement | CYS | Niobrara | 39 min |
| Jul 28, 3:02 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 43 min |
| Jul 28, 3:12 PM MDT | Tornado Warning | CYS | Converse | 48 min |
| Jul 28, 3:27 PM MDT | Tornado Warning | CYS | Goshen, Platte | 33 min |
| Jul 28, 3:32 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara, Platte | 43 min |
| Jul 28, 3:49 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 41 min |
| Jul 28, 3:55 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 35 min |
| Jul 28, 4:26 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 34 min |
| Jul 28, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Jul 28, 4:53 PM MDT | Tornado Warning | CYS | Goshen, Platte | 52 min |
| Jul 28, 5:30 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jul 28, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 47 min |
| Jul 28, 5:56 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 64 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.